March  2018, 8(1): 195-215. doi: 10.3934/mcrf.2018009

Error analysis for global minima of semilinear optimal control problems

1. 

Schwerpunkt Optimierung und Approximation, Universität Hamburg, Bundesstraße 55,20146 Hamburg, Germany

2. 

Institut für Analysis und Numerik, Otto-von-Guericke-Universität Magdeburg, Universitätsplatz 2,39106 Magdeburg, Germany

* Corresponding author: Michael Hinze

Received  April 2017 Revised  September 2017 Published  January 2018

In [2] we consider an optimal control problem subject to a semilinear elliptic PDE together with its variational discretization, where we provide a condition which allows to decide whether a solution of the necessary first order conditions is a global minimum. This condition can be explicitly evaluated at the discrete level. Furthermore, we prove that if the above condition holds uniformly with respect to the discretization parameter the sequence of discrete solutions converges to a global solution of the corresponding limit problem. With the present work we complement our investigations of [2] in that we prove an error estimate for those discrete global solutions. Numerical experiments confirm our analytical findings.

Citation: Ahmad Ahmad Ali, Klaus Deckelnick, Michael Hinze. Error analysis for global minima of semilinear optimal control problems. Mathematical Control & Related Fields, 2018, 8 (1) : 195-215. doi: 10.3934/mcrf.2018009
References:
[1]

A. Ahmad Ali, Optimal Control of Semilinear Elliptic PDEs with State Constraints -Numerical Analysis and Implementation, PhD thesis, Dissertation, Hamburg, Universität Hamburg, 2017. Google Scholar

[2]

A. Ahmad AliK. Deckelnick and M. Hinze, Global minima for semilinear optimal control problems, Computational Optimization and Applications, 65 (2016), 261-288.   Google Scholar

[3]

N. AradaE. Casas and F. Tröltzsch, Error estimates for the numerical approximation of a semilinear elliptic control problem, Computational Optimization and Applications, 23 (2002), 201-229.   Google Scholar

[4]

E. Casas, L2 Estimates for the finite element method for the Dirichlet problem with singular data, Numerische Mathematik, 47 (1985), 627-632.   Google Scholar

[5]

E. Casas, Control of an elliptic problem with pointwise state constraints, SIAM Journal on Control and Optimization, 24 (1986), 1309-1318.   Google Scholar

[6]

E. Casas, Boundary control of semilinear elliptic equations with pointwise state constraints, SIAM Journal on Control and Optimization, 31 (1993), 993-1006.   Google Scholar

[7]

E. Casas, Error estimates for the numerical approximation of semilinear elliptic control problems with finitely many state constraints, ESAIM: Control, Optimisation and Calculus of Variations, 8 (2002), 345-374.   Google Scholar

[8]

E. Casas, Necessary and sufficient optimality conditions for elliptic control problems with finitely many pointwise state constraints, ESAIM: Control, Optimisation and Calculus of Variations, 14 (2008), 575-589.   Google Scholar

[9]

E. CasasJ. C. De Los Reyes and F. Tröltzsch, Sufficient second-order optimality conditions for semilinear control problems with pointwise state constraints, SIAM Journal on Optimization, 19 (2008), 616-643.   Google Scholar

[10]

E. Casas and L. A. Fernández, Optimal control of semilinear elliptic equations with pointwise constraints on the gradient of the state, Applied Mathematics and Optimization, 27 (1993), 35-56.   Google Scholar

[11]

E. Casas and M. Mateos, Second order optimality conditions for semilinear elliptic control problems with finitely many state constraints, SIAM Journal on Control and Optimization, 40 (2002), 1431-1454.   Google Scholar

[12]

E. Casas and M. Mateos, Uniform convergence of the FEM. Applications to state constrained control problems, Comput. Appl. Math., 21 (2002), 67-100, Special issue in memory of Jacques-Louis Lions.  Google Scholar

[13]

E. CasasM. Mateos and B. Vexler, New regularity results and improved error estimates for optimal control problems with state constraints, ESAIM. Control, Optimisation and Calculus of Variations, 20 (2014), 803-822.   Google Scholar

[14]

E. Casas and F. Tröltzsch, Recent advances in the analysis of pointwise state-constrained elliptic optimal control problems, ESAIM: Control, Optimisation and Calculus of Variations, 16 (2010), 581-600.   Google Scholar

[15]

E. Casas and F. Tröltzsch, Second order optimality conditions and their role in pde control, Jahresbericht der Deutschen Mathematiker-Vereinigung, 117 (2015), 3-44.   Google Scholar

[16]

K. Deckelnick and M. Hinze, Convergence of a finite element approximation to a state-constrained elliptic control problem, SIAM Journal on Numerical Analysis, 45 (2007), 1937-1953.   Google Scholar

[17]

K. Deckelnick and M. Hinze, A finite element approximation to elliptic control problems in the presence of control and state constraints, Hamburger Beiträge zur Angewandten Mathematik, (2007). Google Scholar

[18]

P. Grisvard, Elliptic Problems in Nonsmooth Domains, vol. 69, SIAM, 2011.  Google Scholar

[19]

M. Hinze, R. Pinnau, M. Ulbrich and S. Ulbrich, Optimization with PDE Constraints, vol. 23 of Mathematical Modelling: Theory and Applications, Springer, New York, 2009.  Google Scholar

[20]

M. Hinze, A variational discretization concept in control constrained optimization: The linear-quadratic case, Computational Optimization and Applications, 30 (2005), 45-61.   Google Scholar

[21]

M. Hinze and C. Meyer, Stability of semilinear elliptic optimal control problems with pointwise state constraints, Computational Optimization and Applications, 52 (2012), 87-114.   Google Scholar

[22]

M. Hinze and A. Rösch, Discretization of optimal control problems, in Constrained Optimization and Optimal Control for Partial Differential Equations, Springer, 160 (2012), 391-430.  Google Scholar

[23]

M. Hinze and F. Tröltzsch, Discrete concepts versus error analysis in pde-constrained optimization, GAMM-Mitteilungen, 33 (2010), 148-162.   Google Scholar

[24]

D. Kinderlehrer and G. Stampacchia, An Introduction to Variational Inequalities and Their Applications, Classics in Applied Mathematics, 31. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2000.  Google Scholar

[25]

P. MerinoF. Tröltzsch and B. Vexler, Error estimates for the finite element approximation of a semilinear elliptic control problem with state constraints and finite dimensional control space, ESAIM: Mathematical Modelling and Numerical Analysis, 44 (2010), 167-188.   Google Scholar

[26]

C. Meyer, Error estimates for the finite-element approximation of an elliptic control problem with pointwise state and control constraints, Control and Cybernetics, 37 (2008), 51-83.   Google Scholar

[27]

I. NeitzelJ. Pfefferer and A. Rösch, Finite element discretization of state-constrained elliptic optimal control problems with semilinear state equation, SIAM Journal on Control and Optimization, 53 (2015), 874-904.   Google Scholar

[28]

I. Neitzel and W. Wollner, A priori L2-discretization error estimates for the state in elliptic optimization problems with pointwise inequality state constraints, Numer. Math., online first (2017). Google Scholar

show all references

References:
[1]

A. Ahmad Ali, Optimal Control of Semilinear Elliptic PDEs with State Constraints -Numerical Analysis and Implementation, PhD thesis, Dissertation, Hamburg, Universität Hamburg, 2017. Google Scholar

[2]

A. Ahmad AliK. Deckelnick and M. Hinze, Global minima for semilinear optimal control problems, Computational Optimization and Applications, 65 (2016), 261-288.   Google Scholar

[3]

N. AradaE. Casas and F. Tröltzsch, Error estimates for the numerical approximation of a semilinear elliptic control problem, Computational Optimization and Applications, 23 (2002), 201-229.   Google Scholar

[4]

E. Casas, L2 Estimates for the finite element method for the Dirichlet problem with singular data, Numerische Mathematik, 47 (1985), 627-632.   Google Scholar

[5]

E. Casas, Control of an elliptic problem with pointwise state constraints, SIAM Journal on Control and Optimization, 24 (1986), 1309-1318.   Google Scholar

[6]

E. Casas, Boundary control of semilinear elliptic equations with pointwise state constraints, SIAM Journal on Control and Optimization, 31 (1993), 993-1006.   Google Scholar

[7]

E. Casas, Error estimates for the numerical approximation of semilinear elliptic control problems with finitely many state constraints, ESAIM: Control, Optimisation and Calculus of Variations, 8 (2002), 345-374.   Google Scholar

[8]

E. Casas, Necessary and sufficient optimality conditions for elliptic control problems with finitely many pointwise state constraints, ESAIM: Control, Optimisation and Calculus of Variations, 14 (2008), 575-589.   Google Scholar

[9]

E. CasasJ. C. De Los Reyes and F. Tröltzsch, Sufficient second-order optimality conditions for semilinear control problems with pointwise state constraints, SIAM Journal on Optimization, 19 (2008), 616-643.   Google Scholar

[10]

E. Casas and L. A. Fernández, Optimal control of semilinear elliptic equations with pointwise constraints on the gradient of the state, Applied Mathematics and Optimization, 27 (1993), 35-56.   Google Scholar

[11]

E. Casas and M. Mateos, Second order optimality conditions for semilinear elliptic control problems with finitely many state constraints, SIAM Journal on Control and Optimization, 40 (2002), 1431-1454.   Google Scholar

[12]

E. Casas and M. Mateos, Uniform convergence of the FEM. Applications to state constrained control problems, Comput. Appl. Math., 21 (2002), 67-100, Special issue in memory of Jacques-Louis Lions.  Google Scholar

[13]

E. CasasM. Mateos and B. Vexler, New regularity results and improved error estimates for optimal control problems with state constraints, ESAIM. Control, Optimisation and Calculus of Variations, 20 (2014), 803-822.   Google Scholar

[14]

E. Casas and F. Tröltzsch, Recent advances in the analysis of pointwise state-constrained elliptic optimal control problems, ESAIM: Control, Optimisation and Calculus of Variations, 16 (2010), 581-600.   Google Scholar

[15]

E. Casas and F. Tröltzsch, Second order optimality conditions and their role in pde control, Jahresbericht der Deutschen Mathematiker-Vereinigung, 117 (2015), 3-44.   Google Scholar

[16]

K. Deckelnick and M. Hinze, Convergence of a finite element approximation to a state-constrained elliptic control problem, SIAM Journal on Numerical Analysis, 45 (2007), 1937-1953.   Google Scholar

[17]

K. Deckelnick and M. Hinze, A finite element approximation to elliptic control problems in the presence of control and state constraints, Hamburger Beiträge zur Angewandten Mathematik, (2007). Google Scholar

[18]

P. Grisvard, Elliptic Problems in Nonsmooth Domains, vol. 69, SIAM, 2011.  Google Scholar

[19]

M. Hinze, R. Pinnau, M. Ulbrich and S. Ulbrich, Optimization with PDE Constraints, vol. 23 of Mathematical Modelling: Theory and Applications, Springer, New York, 2009.  Google Scholar

[20]

M. Hinze, A variational discretization concept in control constrained optimization: The linear-quadratic case, Computational Optimization and Applications, 30 (2005), 45-61.   Google Scholar

[21]

M. Hinze and C. Meyer, Stability of semilinear elliptic optimal control problems with pointwise state constraints, Computational Optimization and Applications, 52 (2012), 87-114.   Google Scholar

[22]

M. Hinze and A. Rösch, Discretization of optimal control problems, in Constrained Optimization and Optimal Control for Partial Differential Equations, Springer, 160 (2012), 391-430.  Google Scholar

[23]

M. Hinze and F. Tröltzsch, Discrete concepts versus error analysis in pde-constrained optimization, GAMM-Mitteilungen, 33 (2010), 148-162.   Google Scholar

[24]

D. Kinderlehrer and G. Stampacchia, An Introduction to Variational Inequalities and Their Applications, Classics in Applied Mathematics, 31. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2000.  Google Scholar

[25]

P. MerinoF. Tröltzsch and B. Vexler, Error estimates for the finite element approximation of a semilinear elliptic control problem with state constraints and finite dimensional control space, ESAIM: Mathematical Modelling and Numerical Analysis, 44 (2010), 167-188.   Google Scholar

[26]

C. Meyer, Error estimates for the finite-element approximation of an elliptic control problem with pointwise state and control constraints, Control and Cybernetics, 37 (2008), 51-83.   Google Scholar

[27]

I. NeitzelJ. Pfefferer and A. Rösch, Finite element discretization of state-constrained elliptic optimal control problems with semilinear state equation, SIAM Journal on Control and Optimization, 53 (2015), 874-904.   Google Scholar

[28]

I. Neitzel and W. Wollner, A priori L2-discretization error estimates for the state in elliptic optimization problems with pointwise inequality state constraints, Numer. Math., online first (2017). Google Scholar

Figure 1.  Example 1: $\|\bar p_h\|_{L^4}$ and $\eta(\alpha)$ vs. $\alpha$.
Figure 2.  Example 1: The unique global minimum together with its state and the associated multipliers.
Figure 3.  Example 1: Errors for the optimal control and its state versus the mesh size.
Figure 5.  Example 2: The unique global minimum together with its state and the associated multipliers.
Figure 6.  Example 2: Errors for the optimal control and its state versus the mesh size.
Table 1.  Example 1: EOC for the optimal control and its state.
Levels EOC$_{u_{L2}}$ EOC$_{y_{H1}}$ EOC$_{y_{L2}}$ EOC$_{y_{L\infty}}$
2-3 1.187645 0.833842 1.464788 1.058334
3-4 1.078183 0.948273 1.708822 1.758387
4-5 1.027290 0.985352 1.794456 1.657899
5-6 1.016702 0.997996 1.831198 1.514376
Levels EOC$_{u_{L2}}$ EOC$_{y_{H1}}$ EOC$_{y_{L2}}$ EOC$_{y_{L\infty}}$
2-3 1.187645 0.833842 1.464788 1.058334
3-4 1.078183 0.948273 1.708822 1.758387
4-5 1.027290 0.985352 1.794456 1.657899
5-6 1.016702 0.997996 1.831198 1.514376
Table 2.  Example 2: EOC for the optimal control and its state.
Levels EOC$_{u_{L2}}$ EOC$_{y_{H1}}$ EOC$_{y_{L2}}$ EOC$_{y_{L\infty}}$
2-3 1.910131 1.015420 1.686197 1.399920
3-4 1.983722 1.017850 1.934978 1.876141
4-5 1.982064 1.005320 1.996849 1.993434
5-6 1.944839 1.003374 2.035042 2.027269
Levels EOC$_{u_{L2}}$ EOC$_{y_{H1}}$ EOC$_{y_{L2}}$ EOC$_{y_{L\infty}}$
2-3 1.910131 1.015420 1.686197 1.399920
3-4 1.983722 1.017850 1.934978 1.876141
4-5 1.982064 1.005320 1.996849 1.993434
5-6 1.944839 1.003374 2.035042 2.027269
[1]

Stefan Doboszczak, Manil T. Mohan, Sivaguru S. Sritharan. Pontryagin maximum principle for the optimal control of linearized compressible navier-stokes equations with state constraints. Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020110

[2]

Alberto Bressan, Wen Shen. A posteriori error estimates for self-similar solutions to the Euler equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 113-130. doi: 10.3934/dcds.2020168

[3]

Peter Poláčik, Pavol Quittner. Entire and ancient solutions of a supercritical semilinear heat equation. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 413-438. doi: 10.3934/dcds.2020136

[4]

Hong Niu, Zhijiang Feng, Qijin Xiao, Yajun Zhang. A PID control method based on optimal control strategy. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 117-126. doi: 10.3934/naco.2020019

[5]

Ahmad Z. Fino, Wenhui Chen. A global existence result for two-dimensional semilinear strongly damped wave equation with mixed nonlinearity in an exterior domain. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5387-5411. doi: 10.3934/cpaa.2020243

[6]

Jun Zhou. Lifespan of solutions to a fourth order parabolic PDE involving the Hessian modeling epitaxial growth. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5581-5590. doi: 10.3934/cpaa.2020252

[7]

Karoline Disser. Global existence and uniqueness for a volume-surface reaction-nonlinear-diffusion system. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 321-330. doi: 10.3934/dcdss.2020326

[8]

Christian Beck, Lukas Gonon, Martin Hutzenthaler, Arnulf Jentzen. On existence and uniqueness properties for solutions of stochastic fixed point equations. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020320

[9]

Lars Grüne, Matthias A. Müller, Christopher M. Kellett, Steven R. Weller. Strict dissipativity for discrete time discounted optimal control problems. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020046

[10]

Hai Huang, Xianlong Fu. Optimal control problems for a neutral integro-differential system with infinite delay. Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020107

[11]

Cheng He, Changzheng Qu. Global weak solutions for the two-component Novikov equation. Electronic Research Archive, 2020, 28 (4) : 1545-1562. doi: 10.3934/era.2020081

[12]

Yongxiu Shi, Haitao Wan. Refined asymptotic behavior and uniqueness of large solutions to a quasilinear elliptic equation in a borderline case. Electronic Research Archive, , () : -. doi: 10.3934/era.2020119

[13]

Youming Guo, Tingting Li. Optimal control strategies for an online game addiction model with low and high risk exposure. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020347

[14]

Pierluigi Colli, Gianni Gilardi, Jürgen Sprekels. Deep quench approximation and optimal control of general Cahn–Hilliard systems with fractional operators and double obstacle potentials. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 243-271. doi: 10.3934/dcdss.2020213

[15]

Bo Chen, Youde Wang. Global weak solutions for Landau-Lifshitz flows and heat flows associated to micromagnetic energy functional. Communications on Pure & Applied Analysis, 2021, 20 (1) : 319-338. doi: 10.3934/cpaa.2020268

[16]

Bernard Bonnard, Jérémy Rouot. Geometric optimal techniques to control the muscular force response to functional electrical stimulation using a non-isometric force-fatigue model. Journal of Geometric Mechanics, 2020  doi: 10.3934/jgm.2020032

[17]

Xuemei Chen, Julia Dobrosotskaya. Inpainting via sparse recovery with directional constraints. Mathematical Foundations of Computing, 2020, 3 (4) : 229-247. doi: 10.3934/mfc.2020025

[18]

Zuliang Lu, Fei Huang, Xiankui Wu, Lin Li, Shang Liu. Convergence and quasi-optimality of $ L^2- $norms based an adaptive finite element method for nonlinear optimal control problems. Electronic Research Archive, 2020, 28 (4) : 1459-1486. doi: 10.3934/era.2020077

[19]

Huiying Fan, Tao Ma. Parabolic equations involving Laguerre operators and weighted mixed-norm estimates. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5487-5508. doi: 10.3934/cpaa.2020249

[20]

Weisong Dong, Chang Li. Second order estimates for complex Hessian equations on Hermitian manifolds. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020377

2019 Impact Factor: 0.857

Metrics

  • PDF downloads (67)
  • HTML views (249)
  • Cited by (1)

[Back to Top]